Alert archive / Idaho / Flash Flood Warnings in 2010

Flash Flood Warning 4, NWS Missoula, MT

August 5, 2010Idaho County, Idaho

NWS Missoula, MT issued this flash flood warning at Aug 5, 2010, 7:11 PM PDT for Idaho County, Idaho. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2010, 7:11 PM PDT (02:11 UTC)
Expired
Aug 5, 2010, 8:12 PM PDT
In force
61 min
Issued by
NWS Missoula, MT
Area
Storm-based polygon
Flood severity
None

County Idaho County, ID

The radar

The Pendleton radar (KPDT), 194 km from the middle of the area, began a volume at 02:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 2.2 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2010-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 336 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2010-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
336 J/kg
Mixed-layer CIN
-105 J/kg
Mixed-layer LCL
2802 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

076 
WGUS55 KMSO 060211
FFWMSO
IDC049-060515-
/O.NEW.KMSO.FF.W.0004.100806T0211Z-100806T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
811 PM MDT THU AUG 5 2010

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  HIGHWAY 95 FROM WHITE BIRD TO SLATE CREEK INCLUDING POE CABIN     
BURN AREA...IN WESTERN IDAHO COUNTY IN CENTRAL IDAHO...

* UNTIL 1115 PM MDT/1015 PM PDT/.

* AT 806 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM THAT 
  WILL CAUSE FLASH FLOODING OVER THE WARNED AREA.

* LOCATIONS IMPACTED INCLUDE...COPPERVILLE...WHITE BIRD AND ROAD TO
  PITTSBURG LANDING IN POE CABIN BURN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING...MUD AND DEBRIS FLOWS ARE
IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER
GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD
TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 4576 11642 4579 11629 4565 11622 4561 11643

$$
PALLISTER
1 follow-up statement
952 
WGUS75 KMSO 060312
FFSMSO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
912 PM MDT THU AUG 5 2010

IDC049-060322-
/O.CAN.KMSO.FF.W.0004.000000T0000Z-100806T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
IDAHO ID-
912 PM MDT THU AUG 5 2010

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR THE POE CABIN BURN 
AREA IN WESTERN IDAHO COUNTY...

LAT...LON 4576 11642 4579 11629 4565 11622 4561 11643

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this flash flood warning went out at Aug 5, 1:16 PM PDT, 5 hours 55 minutes earlier.

Area forecast discussion, Aug 5, 1:16 PM PDT, 5 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
216 PM MDT THU AUG 5 2010

.DISCUSSION...AN UPPER LEVEL TROUGH ORIENTED ALONG THE PACIFIC
NORTHWEST COAST WILL CONTINUE TO INFLUENCE WEATHER OVER THE
NORTHERN ROCKIES THROUGH TOMORROW. WEAK WAVES OF ENERGY AND
MOISTURE WILL PROPAGATE THROUGH THE FLOW EACH AFTERNOON AND
INTERACT WITH UNSTABLE ATMOSPHERIC CONDITIONS TO PRODUCE SHOWERS
AND THUNDERSTORMS. ONE SUCH WAVE IS CURRENTLY BEGINNING TO PRODUCE
CONVECTION ACROSS LEMHI COUNTY IN IDAHO. THUNDERSTORMS ARE
EXPECTED TO CONTINUE TO DEVELOP...GENERALLY ACROSS NORTH CENTRAL
IDAHO AND SOUTHWEST MONTANA THROUGH THE AFTERNOON. NORTHWEST
MONTANA WILL SEE A FEW ISOLATED SHOWERS AND THUNDERSTORMS DEVELOP
LATER THIS AFTERNOON BUT DO NOT EXPECT COVERAGE TO BE AS
WIDESPREAD DUE TO MORE STABLE CONDITIONS IN PLACE. THE MAIN THREAT WITH
THUNDERSTORMS TODAY WILL BE HEAVY RAIN...ALTHOUGH SMALL HAIL AND
GUSTY WINDS CAN NOT BE RULED OUT. CONVECTION WILL FALL APART
AROUND SUNSET TONIGHT...WITH EXCEPTION OF EXTREME NORTHWEST
MONTANA WHERE A REINFORCING WAVE OF ENERGY WILL ALLOW FOR THE
POTENTIAL OF CONTINUING SHOWERS AND ISOLATED THUNDERSTORMS.

A MORE PROMINENT WAVE OF ENERGY IS ANTICIPATED TOMORROW AFTERNOON.
WITH MORE FAVORABLE INSTABILITY AND MOISTURE IN PLACE...WIDESPREAD
CONVECTION IS EXPECTED TO DEVELOP ACROSS THE REGION. THE MAIN
FOCUS WILL REMAIN ACROSS SOUTHWEST MONTANA AND NORTH CENTRAL IDAHO
HOWEVER. WITH MORE FAVORABLE UPPER LEVEL DYNAMICS...THE POTENTIAL
FOR A FEW OF THESE THUNDERSTORMS TO BECOME SEVERE TOMORROW IS NOT
OUT OF THE QUESTION. HOWEVER...THE MAIN THREAT WILL CONTINUE TO BE
HEAVY RAIN...SMALL HAIL AND GUSTY WINDS.

SATURDAY THROUGH THURSDAY...AN UNSTABLE AND WARM ATMOSPHERE CONTINUES ON
SATURDAY AND SUNDAY WITH THE POTENTIAL OF AFTERNOON THUNDERSTORMS
CONTINUING. THE MOST FAVORED LOCATIONS WILL BE ACROSS LEMHI COUNTY
TOWARDS THE BUTTE AREA. THIS TREND WILL CONTINUE FOR MONDAY AND
TUESDAY. FORECAST MODELS HAVE COME INTO BETTER AGREEMENT FOR MID-
WEEK AFTER NUMEROUS DISCREPANCIES OVER THE PAST 24 HOURS. A TROUGH
MOVING ALONG THE CANADIAN BORDER ON WEDNESDAY WILL LIKELY BRING A
COOL DOWN WITH THE POTENTIAL OF MORE SHOWERS AND THUNDERSTORMS.

&&

.AVIATION...THE ATMOSPHERE HAS BEGUN TO DESTABILIZE THIS AFTERNOON ALLOWING
FOR SHOWER AND THUNDERSTORM FORMATION. CURRENTLY MOST OF THE CONVECTION
IS LOCATED ACROSS LEMHI COUNTY IN IDAHO...HOWEVER CONVECTION WILL CONTINUE
TO DEVELOP AND SPREAD INTO SOUTHWEST MONTANA AFTER 05/2200Z. THE AIRFIELDS
MOST LIKELY TO BE IMPACTED INCLUDE KBTM AND KSMN. THESE STORMS WILL
BE CAPABLE OF PRODUCING HEAVY RAINFALL...SMALL HAIL AND GUSTY WINDS.
STORMS ARE ANTICIPATED TO DIMINISH AFTER 06/0200Z.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
ID...NONE.
&&

SHORT TERM...PALLISTER
LONG TERM....LOEFFELBEIN
AVIATION...PALLISTER

In the hours before

Special weather statement, Aug 5, 2:35 PM PDT, 4 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
335 PM MDT THU AUG 5 2010

IDZ010-052200-
EASTERN LEMHI COUNTY-
335 PM MDT THU AUG 5 2010

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LEMHI COUNTY UNTIL 400 PM
MDT...

AT 328 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LEMHI...OR 23 MILES SOUTHEAST OF SALMON...
MOVING NORTHEAST AT 10 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
BRIEF HEAVY RAIN AND LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...LEMHI...TENDOY AND
BAKER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4517 11367 4476 11342 4470 11354 4510 11384
TIME...MOT...LOC 2135Z 239DEG 13KT 4489 11366
Special weather statement, Aug 5, 2:49 PM PDT, 4 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
349 PM MDT THU AUG 5 2010

IDZ009-010-052245-
EASTERN LEMHI COUNTY-WESTERN LEMHI COUNTY-
349 PM MDT THU AUG 5 2010

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LEMHI COUNTY UNTIL 445 PM
MDT...

AT 337 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
LINE OF SHOWERS AND THUNDERSTORMS SOUTH OF SALMON AND NEAR
TENDOY...MOVING NORTHEAST AT 15 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED TO MOVE ACROSS THE TENDOY TO
SALMON AREA THROUGH 430 PM

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...SALMON...TENDOY AND
BAKER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4504 11407 4523 11396 4524 11379 4523 11371
      4521 11369 4486 11351 4484 11369
TIME...MOT...LOC 2146Z 214DEG 12KT 4507 11389
Special weather statement, Aug 5, 3:55 PM PDT, 3 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
455 PM MDT THU AUG 5 2010

MTZ007-052345-
BUTTE/BLACKFOOT REGION-
455 PM MDT THU AUG 5 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GRANITE...CENTRAL DEER
LODGE AND WESTERN SILVER BOW COUNTIES UNTIL 545 PM MDT...

AT 448 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 13 MILES NORTHEAST OF WISDOM...OR 32 MILES
SOUTHWEST OF ANACONDA...MOVING NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...GREGSON HOT SPRINGS
AND FISHTRAP.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4581 11298 4584 11307 4587 11309 4587 11316
      4583 11324 4580 11326 4580 11334 4616 11326
      4605 11278
TIME...MOT...LOC 2255Z 210DEG 21KT 4574 11318
Special weather statement, Aug 5, 4:54 PM PDT, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
554 PM MDT THU AUG 5 2010

MTZ006-060045-
BITTERROOT/SAPPHIRE MOUNTAINS-
554 PM MDT THU AUG 5 2010

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN RAVALLI AND WESTERN
GRANITE COUNTIES UNTIL 645 PM MDT...

AT 545 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM OVER SKALKAHO PASS...21 MILES WEST OF
PHILIPSBURG...OR 22 MILES EAST OF HAMILTON...MOVING NORTH AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...SKALKAHO PASS...AND
MAINLY RURAL AREAS OFWESTERN GRANITE COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4628 11376 4645 11383 4640 11346 4616 11361
      4619 11380
TIME...MOT...LOC 2354Z 184DEG 15KT 4625 11371
Special weather statement, Aug 5, 6:26 PM PDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
726 PM MDT THU AUG 5 2010

MTZ007-060215-
BUTTE/BLACKFOOT REGION-
726 PM MDT THU AUG 5 2010

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL POWELL AND NORTHEASTERN
GRANITE COUNTIES UNTIL 815 PM MDT...

AT 720 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM OVER DRUMMOND...MOVING NORTH AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...HELMVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4695 11326 4693 11290 4659 11299 4660 11325
TIME...MOT...LOC 0126Z 183DEG 19KT 4670 11311
Special weather statement, Aug 5, 6:28 PM PDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
728 PM MDT THU AUG 5 2010

MTZ003>007-043-060215-
BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/BLACKFOOT REGION-FLATHEAD/MISSION
VALLEYS-LOWER CLARK FORK REGION-MISSOULA/BITTERROOT
VALLEYS-POTOMAC/SEELEY LAKE REGION-
728 PM MDT THU AUG 5 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN RAVALLI...NORTHWESTERN
GRANITE...SOUTHERN LAKE AND SOUTHERN MISSOULA COUNTIES UNTIL 815 PM
MDT...

AT 724 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES SOUTH OF
FRENCHTOWN TO FLORENCE TO 19 MILES EAST OF STEVENSVILLE...AND MOVING
NORTHEAST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...MISSOULA...LOLO...
FRENCHTOWN...MILL CREEK ROAD IN BLACKCAT BURN AREA...EAST MISSOULA...
EVARO...BONNER...QUIGLEY...CLINTON...TURAH...NIMROD...BEARMOUTH AND
TWIN CREEKS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4719 11394 4690 11364 4669 11316 4641 11367
      4662 11415 4691 11445
TIME...MOT...LOC 0128Z 231DEG 19KT 4689 11427 4668 11405
          4652 11367

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 6:51 PM PDTSevere Thunderstorm WarningMSOIdaho39 min
Aug 5, 7:29 PM PDTSevere Thunderstorm WarningMSOIdaho51 min
Aug 5, 8:23 PM PDTSpecial Weather StatementMSOIdaho52 min
Aug 6, 1:44 AM PDTSpecial Weather StatementMSOClearwater61 min
Aug 6, 2:41 AM PDTSpecial Weather StatementMSOClearwater64 min
Aug 6, 1:09 PM PDTFlash Flood WatchMSOLemhi8 hr
Aug 6, 3:09 PM PDTAreal Flood AdvisoryMSOLemhi20 min
Aug 6, 3:22 PM PDTFlash Flood WarningMSOLemhi98 min
Aug 6, 4:56 PM PDTFlash Flood WarningMSOLemhi2 hr

Nearby

Flash Flood Warnings in Idaho, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.